Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Newport/Morehead City, NC

August 6, 2017Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 6, 2017, 4:15 PM EDT for Onslow County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 4:15 PM EDT (20:15 UTC)
Expired
Aug 6, 2017, 5:00 PM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 76 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS82 KMHX 062015
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
415 PM EDT SUN AUG 6 2017

NCZ090-092-098-062100-
Onslow-Jones-Duplin-
415 PM EDT SUN AUG 6 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL JONES... 
NORTHWESTERN ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES...

At 414 PM EDT, an area of strong thunderstorms was located over 
CHINQUAPIN, or 10 miles east of Wallace, moving east at 30 mph.

Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Richlands, CATHERINE LAKE,
KELLUM, CYPRESS CREEK, CHINQUAPIN, PETERSBURG, Albert J Ellis
Airport, Richlands South, Greenevers and LYMAN.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3484 7794 3504 7752 3477 7733 3471 7767
      3472 7768 3472 7789
TIME...MOT...LOC 2014Z 252DEG 26KT 3478 7782 

$$

Austin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:30 PM EDT, 45 minutes earlier.

Area forecast discussion, Aug 6, 3:30 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
330 PM EDT Sun Aug 6 2017

.SYNOPSIS...
A front will lift back north of the area overnight into Tuesday.
Another cold front will move through from the northwest late
Tuesday night, then lift back north as a warm front Thursday.
High pressure will build west from the Atlantic by the end of
next week.

&&

.NEAR TERM /Through Tonight/...
As of 255 PM Sunday...Frontal boundary apparent from surface
analysis and satellite just to the south of our CWA. A cluster
of thunderstorms has formed around the Wilmington area with
additional isolated showers now forming just south and west of
our CWA. Will continue with a chance PoP inland and slight
chance coast through the evening. Given lack of high
instability, think this activity will diminish with loss of
heating later this evening. Dewpoints are already returning to
normal after dropping into the 60s over much of the northern
two-thirds of the CWA and low temperatures tonight should drop
to the low/mid 70s.

&&

.SHORT TERM /MONDAY/...
As of 305 PM Sunday...Still looks like a chance for an active
day on Monday as the combination of the northern moving warm
front, an approaching cold front and a decent mid-level
shortwave crossing the state late in the day will kick off
scattered showers and thunderstorms. Most of our area remains in
a Marginal Threat of severe weather with the primary threat
being gusty winds. Forecast CAPE values close to 3000 j/kg and
weak shear is expected, particularly over the far northern and
western CWA where the severe weather threat is expected to be
focused. Precipitable water values of 2 inches of higher will
also lead to heavy downpours. Based on a consensus of the 3km
NAM and WRF, precipitation chances will be fairly low during the
morning, especially coast, but then will ramp up to likely
after 21z or so over the western/northern CWA. Think the coast
should remain mostly dry until later Monday night. Fairly
uniform high temperatures in the 85 to 87 degree range expected
area- wide Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sun...Most of the week will be unsettled as each
as area will be under cyclonic flow aloft and above climo PW's.

Tuesday....An area of low pressure will develop over the Ohio
Valley and strengthen as it moves across the Middle Atlantic
region, while the cold front associated with this low will cross
the Carolinas through Tuesday night. The low will bring
scattered to widespread showers/storms with highest chances across
the northern portions of the FA Monday night, then across the
entire FA through the day Tuesday. With widespread clouds and
lower than avg temps (low/mid 80s), CAPEs will be tapered
somewhat, though with sufficient shear in place (20-30 kt), a
marginal threat for some severe storms are possible. The biggest
threat however appears to be heavy rain in the high PW
environment with skinny CAPES and deep warm cloud layer. Any
unexpected sunshine would boost the severe threat a bit so will
bear watching. Best precip chances shift to the southern coast
Tuesday night with front sagging into the FA.

Wednesday...Lowered pops a bit esp for the northern half, as
CMC/ECMWF bring front to the southern portions of the FA, with
drying conditions across the northern half. GFS appears an
outlier keeping entire area in warm sector so have discounted
its higher pops. Highs again will be below climo in the low/mid
80s.

Thursday through Sunday...Better precip chances come back on
Thursday as the aforementioned front lifts north as a warm
front, though due to convective nature of the precip, will cap
pops at 50 for now. Similar situation for Friday through the
weekend, though best pops will be away from the coast as mid
Atlantic ridge begins to build towards the coast and thermal
trough develops across the Piedmont. Temps will climb back
closer to climo with highs in the mid/upr 80s.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 1230 PM Sunday...Scattered cumulus developing fairly
quickly at the TAF sites this afternoon. Widely scattered
showers and tstms may develop after about 21z or so and have
included a Vicinity thunder at all sites. Conditions will remain
in the VFR range until later tonight when a veering light SE/S
winds may lead to patches of MVFR fog. Convection is expected to
become more widespread on Monday, especially around KPGV, but
will likely hold off until after the 18Z TAF cutoff time.

Long Term /Monday Night through Thursday/...
As of 330 PM Sun...VFR conditions will prevail most of the
TAF period. However, tempo sub-VFR conditions will prevail with
scattered showers and thunderstorms each afternoon/evening.
Areas where it rained will be susceptible to patchy ground fog
and periods of sub-VFR conditions during the early morning hours
each night.

&&

.MARINE...
Short Term /Tonight and Monday/...
As of 310 PM Sunday...Frontal boundary just south of our coastal
waters will lift back north overnight. As it does, winds will
veer from E/SE to more S/SW toward morning. The gradient
tightens on Monday ahead of approaching cold front with high
pressure continuing offshore. Winds of 10-15 knots overnight
will increase to 15-20 knots southern waters and a solid 15
knots central and northern waters plus the Pamlico Sound by
Monday afternoon. Per latest NWPS/SWAN model, seas will build
from 2-4 feet currently, to 3-5 feet by Monday afternoon. SCA
conditions are expected after 00Z Tuesday.

Long Term /Monday Night through Friday/...
As of 330 PM Sun...Have hoisted SCA beginning Mon eve as SW pres
gradient strengthens with low pres passing to the north of E NC.
Albemarle sound may receive several hours of SCA winds, though
more marginal here so have left out at this time. Seas respond
by building quickly to 6+ feet Mon night. Conditions improve
relatively quickly on Tuesday as gradient relaxes with exiting
low to the north and approaching cool front. The front will pass
through the waters by Wed morning with winds becoming east to
the north of the front. The front will lift north as a warm
front on Thursday with winds switching back to the south though
remaining below SCA strength.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098.
MARINE...Small Craft Advisory from 6 PM Monday to 8 AM EDT Tuesday for
     AMZ135-150.
     Small Craft Advisory from 6 PM Monday to 2 PM EDT Tuesday for
     AMZ152-154-156-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...TL
AVIATION...CTC/TL
MARINE...CTC/TL
Hazardous weather outlook, Aug 6, 11:19 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1119 AM EDT Sun Aug 6 2017

NCZ029-044>047-079>081-090>094-071530-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
1119 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-071530-
Outer Banks Dare-Outer Banks Hyde-
1119 AM EDT Sun Aug 6 2017

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-071530-
Carteret-
1119 AM EDT Sun Aug 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING WEST
OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-071530-
Onslow-
1119 AM EDT Sun Aug 6 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered strong to possibly severe thunderstorms are forecast to
develop Monday into Monday night ahead of a weak cold front.
Damaging wind gusts and torrential downpours will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
415 PM EDT SUN AUG 6 2017

NCZ090-092-098-062100-
Onslow-Jones-Duplin-
415 PM EDT SUN AUG 6 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL JONES...
NORTHWESTERN ONSLOW AND SOUTHEASTERN DUPLIN COUNTIES...

At 414 PM EDT, an area of strong thunderstorms was located over
CHINQUAPIN, or 10 miles east of Wallace, moving east at 30 mph.

Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Richlands, CATHERINE LAKE,
KELLUM, CYPRESS CREEK, CHINQUAPIN, PETERSBURG, Albert J Ellis
Airport, Richlands South, Greenevers and LYMAN.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3484 7794 3504 7752 3477 7733 3471 7767
      3472 7768 3472 7789
TIME...MOT...LOC 2014Z 252DEG 26KT 3478 7782

Austin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:58 PM EDTSpecial Weather StatementMHXOnslow62 min
Aug 6, 11:18 AM EDTBeach Hazards StatementMHX9 hr
Aug 6, 3:45 PM EDTSmall Craft AdvisoryMHX51 hr

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.